Ohio, 2016

Damaging Winds in Ohio, August 15, 2016

August 15, 2016 · NWS ILN · 12 events in 4 counties and zones

Scattered severe thunderstorms developed ahead of slow moving boundary.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$13,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Scattered severe thunderstorms developed ahead of slow moving boundary.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Aug 15, 3:10 AM EST, 2 hours 13 minutes earlier.

Area forecast discussion, Aug 15, 3:10 AM EST, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
410 AM EDT MON AUG 15 2016

.SYNOPSIS...
Waves of low pressure will travel along a slow moving boundary in
a very moist airmass today and tonight. As the surface low exits
the region to the northeast early Tuesday, an upper level trough
will cross the region Tuesday night. Both of these will mark an
expected lull in thunderstorm activity through Wednesday night
with somewhat drier conditions.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Area of showers with some embedded thunderstorms over the eastern
CWA will continue to increase in coverage through the morning.
Models all have the better rain today shifted a bit further
northwest - will have to keep an eye and possibly shift the early
conglomeration of storms further southeast per radar trends this
morning.

Moderate to heavy rain will occur in thunderstorms that will favor
another narrow band in the northwest half of CWA today, with 1-2
inches and some higher amounts possible given the continued moist
airmass and PWAT values approaching 2". Will not pull the trigger
on any type of watch but some flood warnings are entirely possible
dependent on where the training storms set up. Models have not been
up to the challenge lately in placement of these bands, so
forecasts may see some larger swings in pop placement in the near
term than typically expected.

Temps today should reach into the mid 80s along the I-71 corridor,
low 80s northwest and upper 80s southeast of it. This may be too
much if the rainfall this morning is prolonged and the afternoon
does not get a chance to clear out, but attm the morning
convection should pass by with some additional more scattered
storms in the later part of the day.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY/...
Showers in the evening will diminish over the CWA in favor of a
larger area of widespread activity following the surface low
tracking through Indiana and northwest of the CWA. Expect higher
chances of rain in the northwest tonight with a marked decrease
after the late evening.

Some storms may linger Tuesday along a surface boundary that will
be in the wake of the surface circulation from tonight, as the
boundary shifts eastward into the CWA with favored peak heating.
As the boundary moves east, more storms may linger through the
overnight hours yet again. By Wednesday, widespread activity is
not expected but a continued chance for storms in a weakly
unstable and moist environment necessitates including storms in
the forecast yet again.

Temperatures at night will be in the lower 70s tonight and then
cool to the upper 60s - if that can be considered cool. Highs will
range from the low 80s in the northwest to the upper 80s in the
southeast on Tuesday and then be a more uniform lower to middle
80s for Wednesday.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
Moisture feed to continue into the mid week into the Ohio valley
ahead of a frontal boundary. This will keep the threat for
precipitation in the forecast Wednesday.

The upper level ridge that has been anchored to our se is flattened
late Wednesday into Thursday, which acts to interrupt the moisture
feed. Have continued a slight chance/chance of a thunderstorm into
Thursday with the lingering instability over the area and a northern
stream shortwave tracking thru the Great Lakes.

Have limited chances for pcpn to slight chance Friday during the
afternoon. Better threat for showers and thunderstorms returns
Saturday as long wave trof and associated surface cold front
approach. Have ramped pops up to high chance Saturday afternoon into
Saturday night. Have continued this chance into Sunday when fropa is
expected.

&&

.AVIATION /08Z MONDAY THROUGH FRIDAY/...
Area of convection across central KY into srn IN is being driven
by a H5 vort max lifting ne in the broad sly flow. Models swing
this convection up into the wrn tafs later this morning. There is
some small timing differences within the mesoscale models but in
general they swing the pcpn into the wrn tafs around 10-11z, with
DAY having the best chance for a period of prevailing pcpn this
morning. Went with prevailing MVFR from 10-15Z at DAY and left
VCTS starting at 11Z for CVG/LUK. Confidence wasn't high enuf to
go with a tempo at CVG/LUK yet. The steady pcpn should work into
the central ohio tafs around 13Z, lasting to around 16Z.

Thus first wave should push north of the tafs by 15-16Z. There
should be a lull in the early afternoon before scattered
convection tries to develop in the afternoon instability.

OUTLOOK...Showers and thunderstorms are expected on occasion
through Thursday with potential for MVFR/IFR cigs and vsbys in the
heaviest activity.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Franks
NEAR TERM...Binau/Franks
SHORT TERM...Franks
LONG TERM...AR
AVIATION...Sites
Hazardous weather outlook, Aug 15, 4:03 AM EST, 1 hour 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
503 AM EDT MON AUG 15 2016

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-160915-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
503 AM EDT MON AUG 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS WITH VERY HEAVY RAINFALL MAY PRODUCE LOCALIZED
FLOODING AND SOME GUSTY WINDS TODAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 15, 1:19 AM EST, 4 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
219 AM EDT MON AUG 15 2016

INZ073-150700-
RIPLEY IN-
219 AM EDT MON AUG 15 2016

...A STRONG THUNDERSTORM WILL AFFECT RIPLEY COUNTY UNTIL 300 AM
EDT...

AT 219 AM EDT...RADAR INDICATED A STRONG THUNDERSTORM 11 MILES EAST
OF VERNON...MOVING NORTHEAST AT 25 MPH.

STORM HAZARDS INCLUDE...
VERY HEAVY RAIN...

LOCATIONS IMPACTED INCLUDE...
VERSAILLES...MILAN...OSGOOD...HOLTON...NAPOLEON...MILLHOUSEN...
OTTER VILLAGE...FRIENDSHIP...VERSAILLES LAKE...BENHAM...NEW MARION...
REXVILLE...OLEAN...CROSS PLAINS AND BALLSTOWN.

WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

TO REPORT HAZARDOUS WEATHER CONDITIONS...GO TO OUR WEBSITE AT
WEATHER.GOV/ILN AND SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU
CAN DO SO SAFELY.

LAT...LON 3920 8544 3928 8527 3916 8509 3893 8513
      3893 8520 3891 8521 3892 8545
TIME...MOT...LOC 0619Z 220DEG 23KT 3893 8541

FRANKS
Special weather statement, Aug 15, 4:22 AM EST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
522 AM EDT MON AUG 15 2016

KYZ091>093-OHZ077-151000-
CAMPBELL KY-BOONE KY-KENTON KY-HAMILTON OH-
522 AM EDT MON AUG 15 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN CAMPBELL...BOONE...
NORTHERN KENTON AND SOUTHWESTERN HAMILTON COUNTIES UNTIL 600 AM
EDT...

AT 520 AM EDT...RADAR INDICATED A STRONG THUNDERSTORM OVER
BURLINGTON...MOVING NORTHEAST AT 30 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 40 MPH...
VERY HEAVY RAIN...

LOCATIONS IMPACTED INCLUDE...
CINCINNATI...FLORENCE...INDEPENDENCE...NORWOOD...FORT THOMAS...
ELSMERE...CHEVIOT...FORT MITCHELL...HIGHLAND HEIGHTS...TAYLOR MILL...
LUDLOW AND SOUTHGATE.

WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

TO REPORT HAZARDOUS WEATHER CONDITIONS...GO TO OUR WEBSITE AT
WEATHER.GOV/ILN AND SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU
CAN DO SO SAFELY.

LAT...LON 3928 8474 3912 8437 3880 8464 3896 8483
      3897 8483 3899 8484
TIME...MOT...LOC 0920Z 205DEG 28KT 3901 8476

FRANKS
Special weather statement, Aug 15, 4:35 AM EST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
535 AM EDT MON AUG 15 2016

KYZ092-093-096-OHZ077-078-151000-
CAMPBELL KY-PENDLETON KY-KENTON KY-HAMILTON OH-CLERMONT OH-
535 AM EDT MON AUG 15 2016

...A STRONG THUNDERSTORM WILL AFFECT CAMPBELL...NORTHWESTERN
PENDLETON...SOUTHERN KENTON...SOUTHEASTERN HAMILTON AND SOUTHWESTERN
CLERMONT COUNTIES UNTIL 600 AM EDT...

AT 535 AM EDT...RADAR INDICATED A STRONG THUNDERSTORM OVER
CLARYVILLE...MOVING NORTHEAST AT 55 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 40 MPH...
VERY HEAVY RAIN...

LOCATIONS IMPACTED INCLUDE...
CINCINNATI...COVINGTON...INDEPENDENCE...ALEXANDRIA...TAYLOR MILL...
FORESTVILLE...CLARYVILLE...AMELIA...NEW RICHMOND...SILVER GROVE...
MELBOURNE...RIVERBEND AND CONEY ISLAND...WITHAMSVILLE...
COLD SPRING...NEWTOWN...RYLAND HEIGHTS...SHERWOOD...CRESTVIEW...
MENTOR AND MOSCOW.

WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

TO REPORT HAZARDOUS WEATHER CONDITIONS...GO TO OUR WEBSITE AT
WEATHER.GOV/ILN AND SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU
CAN DO SO SAFELY.

LAT...LON 3877 8444 3892 8455 3912 8436 3891 8407
TIME...MOT...LOC 0935Z 239DEG 49KT 3891 8443

SITES
Special weather statement, Aug 15, 5:01 AM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
601 AM EDT MON AUG 15 2016

OHZ071-077-078-151030-
HAMILTON OH-WARREN OH-CLERMONT OH-
601 AM EDT MON AUG 15 2016

...A STRONG THUNDERSTORM WILL AFFECT EASTERN HAMILTON...SOUTHWESTERN
WARREN AND NORTHERN CLERMONT COUNTIES UNTIL 630 AM EDT...

AT 600 AM EDT...RADAR INDICATED A STRONG THUNDERSTORM OVER
FORESTVILLE...MOVING NORTHEAST AT 30 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 40 MPH...
VERY HEAVY RAIN...

LOCATIONS IMPACTED INCLUDE...
MASON...NORWOOD...BLUE ASH...LOVELAND...MONTGOMERY...MADEIRA...
MILFORD...DEER PARK...FORESTVILLE...AMELIA...MARIEMONT...BATAVIA...
MORROW...WITHAMSVILLE...KINGS ISLAND AND THE VILLAGE OF INDIAN HILL.

WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

TO REPORT HAZARDOUS WEATHER CONDITIONS...GO TO OUR WEBSITE AT
WEATHER.GOV/ILN AND SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU
CAN DO SO SAFELY.

LAT...LON 3916 8449 3941 8420 3927 8400 3927 8401
      3925 8400 3925 8399 3915 8400 3899 8427
TIME...MOT...LOC 1000Z 229DEG 26KT 3911 8433

FRANKS

The radar

The Cincinnati radar (KILN), 39 km away, was scanning. The volume nearest the first event began at 10:20 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Warren

When
August 15, 5:23 AM EST to 5:28 AM EST
Where
Warren County, Loveland Park
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
39.300, -84.250

A tree was knocked down.

Thunderstorm Wind, Warren

When
August 15, 5:23 AM EST to 5:28 AM EST
Where
Warren County, 1.27 mi WSW of Fosters
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
39.320, -84.270

One large tree and several large branches were knocked down.

Thunderstorm Wind, Warren

When
August 15, 5:24 AM EST to 5:29 AM EST
Where
Warren County, 1.27 mi WSW of Fosters
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
39.320, -84.270

A tree was knocked down on power lines.

Thunderstorm Wind, Warren

When
August 15, 5:27 AM EST to 5:32 AM EST
Where
Warren County, 0.53 mi E of Maineville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
39.320, -84.210

A tree was knocked down.

Thunderstorm Wind, Warren

When
August 15, 5:34 AM EST to 5:39 AM EST
Where
Warren County, 2.12 mi SE of Morrow Frith Arpt
Measured
48 kt (55 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
39.310, -84.020

A tree was knocked down.

Thunderstorm Wind, Warren

When
August 15, 5:37 AM EST to 5:42 AM EST
Where
Warren County, 0.87 mi NW of Morrow Frith Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
39.340, -84.060

Several trees were knocked down.

Thunderstorm Wind, Hamilton

When
August 15, 4:07 PM EST to 4:12 PM EST
Where
Hamilton County, Mt St Joseph
Measured
44 kt (51 mph) estimated gust
Property damage
$250
Reported by
Trained Spotter
Coordinates
39.100, -84.630

A four to five inch diameter limb was reported down.

Thunderstorm Wind, Butler

When
August 15, 4:34 PM EST to 4:39 PM EST
Where
Butler County, 1.48 mi SSE of Woodsdale
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
39.400, -84.470

A tree was knocked down near Summerville Lane.

Thunderstorm Wind, Hamilton

When
August 15, 4:35 PM EST to 4:40 PM EST
Where
Hamilton County, 0.69 mi S of Springdale
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
39.270, -84.480

A tree was knocked down and was blocking Sheffield Road.

Thunderstorm Wind, Clinton

When
August 15, 4:45 PM EST to 4:50 PM EST
Where
Clinton County, 0.69 mi S of Wilmington
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
39.440, -83.830

A tree was knocked down.

Thunderstorm Wind, Clinton

When
August 15, 4:45 PM EST to 4:50 PM EST
Where
Clinton County, 0.77 mi S of Wilmington
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
39.439, -83.830

A large tree was knocked down on East Short Street.

Thunderstorm Wind, Clinton

When
August 15, 4:47 PM EST to 4:52 PM EST
Where
Clinton County, 0.87 mi SE of Wilmington
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
39.440, -83.820

A tree was knocked down at Wilmington College.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2016Every state in 2016This day in weather historyWarnings in Ohio, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 643586, 643587, 643588, 643589, 643590, 643591, 643597, 643592, 643593, 643594, 643595, 643596.